Advertisement

Fatal adrenal crisis due to Addison’s disease arising in the context of autoimmune polyglandular syndrome type 1

  • Kran Suknuntha
  • Qiqi Yu
  • Paul S. Weisman
  • Robert F. CorlissEmail author
Case Report
  • 50 Downloads

Abstract

The autoimmune polyglandular syndromes (APS) are rare immune-mediated endocrinopathies causing destruction of multiple endocrine and non-endocrine organs. Involvement of adrenal glands associated with any type of APS results in Addison’s disease. While patients with Addison’s disease often suffer from symptoms of neuroglycopenia, lethal hypotension and hypoglycemia are uncommon. Here, we report a fatal case of APS type 1 with hypotension and profound hypoglycemia in a 24-year-old man who was found unconsciousness at home and progressively evolved into pulseless electrical activity. Although his condition was initially considered to be possibly due to drug toxicity, subsequent drug screening tests failed to detect alcohol or any other substances. Emergent medical evaluation revealed severe hypotension (51/30 mm/Hg) and profound hypoglycemia (blood glucose of 20–30 mg/dl). Despite vigorous supportive care, the patient died following 3 days of respiratory dependency due to irreversible anoxic brain injury. Postmortem examination revealed severely atrophic adrenal glands with lymphocytic infiltration. Subsequent review of the patient’s medical history and correlation with autopsy findings confirmed the presence of multiple organ involvement, consistent with APS type 1. This case serves as a reminder for forensic pathologists that death from an acute adrenal (Addisonian) crisis, while uncommon, should remain a differential diagnostic consideration. Furthermore, it underscores the fact that Addison’s disease can occur as part of a constellation of autoimmune manifestations within the context of an underlying polyglandular syndrome, such as APS type 1.

Keywords

Autoimmune polyglandular syndromes APS Hypoglycemia Adrenal insufficiency Addison Arrhythmia 

Notes

References

  1. 1.
    Husebye ES, Perheentupa J, Rautemaa R, Kampe O. Clinical manifestations and management of patients with autoimmune polyendocrine syndrome type I. J Intern Med. 2009;265:514–29.CrossRefGoogle Scholar
  2. 2.
    Bruserud O, Oftedal BE, Landegren N, Erichsen MM, Bratland E, Lima K, et al. A longitudinal follow-up of autoimmune polyendocrine syndrome type 1. J Clin Endocrinol Metab. 2016;101:2975–83.CrossRefGoogle Scholar
  3. 3.
    Huibregtse KE, Wolfgram P, Winer KK, Connor EL. Polyglandular autoimmune syndrome type I - a novel AIRE mutation in a north American patient. J Pediatr Endocrinol Metab. 2014;27:1257–60.PubMedPubMedCentralGoogle Scholar
  4. 4.
    Meyer G, Hackemann A, Reusch J, Badenhoop K. Nocturnal hypoglycemia identified by a continuous glucose monitoring system in patients with primary adrenal insufficiency (Addison's disease). Diabetes Technol Ther. 2012;14:386–8.CrossRefGoogle Scholar
  5. 5.
    Tsujimoto T, Yamamoto-Honda R, Kajio H, Kishimoto M, Noto H, Hachiya R, et al. Vital signs, QT prolongation, and newly diagnosed cardiovascular disease during severe hypoglycemia in type 1 and type 2 diabetic patients. Diabetes Care. 2014;37:217–25.CrossRefGoogle Scholar
  6. 6.
    Christensen TF, Tarnow L, Randlov J, Kristensen LE, Struijk JJ, Eldrup E, et al. QT interval prolongation during spontaneous episodes of hypoglycaemia in type 1 diabetes: the impact of heart rate correction. Diabetologia. 2010;53:2036–41.CrossRefGoogle Scholar
  7. 7.
    Gruden G, Giunti S, Barutta F, Chaturvedi N, Witte DR, Tricarico M, et al. QTc interval prolongation is independently associated with severe hypoglycemic attacks in type 1 diabetes from the EURODIAB IDDM complications study. Diabetes Care. 2012;35:125–7.CrossRefGoogle Scholar
  8. 8.
    Reno CM, Daphna-Iken D, Chen YS, VanderWeele J, Jethi K, Fisher SJ. Severe hypoglycemia-induced lethal cardiac arrhythmias are mediated by sympathoadrenal activation. Diabetes. 2013;62:3570–81.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Pharmacology, Faculty of ScienceMahidol UniversityBangkokThailand
  2. 2.Chakri Naruebodindra Medical Institute, Faculty of Medicine Ramathibodi HospitalMahidol UniversitySamut PrakanThailand
  3. 3.Department of Pathology and Laboratory Medicine, School of Medicine and Public HealthUniversity of WisconsinMadisonUSA

Personalised recommendations